International Journal of Mathematics and Mathematical Sciences
Volume 11 (1988), Issue 3, Pages 599-612

On elastic waves in an thinly-layered laminated medium with stress couples under initial stress

P. Pal Roy1 and L. Debnath2

1Blasting Department, Central Mining Research Station, Barwa Road, Dhanbad 826 001, India
2Department of Mathematics, University of Central Florida, Orlando 32816, FL, USA

Received 9 September 1985; Revised 30 January 1987

Copyright © 1988 P. Pal Roy and L. Debnath. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


The present work is concerned with a simple transformation rule in finding out the composite elastic coefficients of a thinly layered laminated medium whose bulk properties are strongly anisotropic with a microelastic bending rigidity. These elastic coefficients which were not known completely for a layered laminated structure, are obtained suitably in terms of initial stress components and Lame's constants λi, μi of initially isotropic solids. The explicit solutions of the dynamical equations for a prestressed thinly layered laminated medium under horizontal compression in a gravity field are derived. The results are discussed specifying the effects of hydrostatic, deviatoric and couple stresses upon the characteristic propagation velocities of shear and compression wave modes.